Alert archive / Utah / Flash Flood Warnings in 2013

Flash Flood Warning 24, NWS Salt Lake City, UT

July 19, 2013Kane County, Washington County, Utah

NWS Salt Lake City, UT issued this flash flood warning at Jul 19, 2013, 4:24 PM MDT for Kane County, Washington County, Utah. It was in force for 111 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 19, 2013, 4:24 PM MDT (22:24 UTC)
Expired
Jul 19, 2013, 6:15 PM MDT
In force
111 min
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon
Flood severity
None

Counties Kane County, UT, Washington County, UT

The radar

The Cedar City radar (KICX), 64 km from the middle of the area, began a volume at 22:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 19, 4:40 PM MDTFLASH FLOODHildale, UTTRAINED SPOTTER REPORTED FLOODING UP TO A FOOT DEEP IN THE TOWN OF HILDALE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 16 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 10.4 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2013-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 153 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2013-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
153 J/kg
Mixed-layer CIN
-123 J/kg
Mixed-layer LCL
1212 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
17 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

684 
WGUS55 KSLC 192224
FFWSLC
UTC025-053-200015-
/O.NEW.KSLC.FF.W.0024.130719T2224Z-130720T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
424 PM MDT FRI JUL 19 2013

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHWESTERN KANE COUNTY IN UTAH
  SOUTHEASTERN WASHINGTON COUNTY IN UTAH

* UNTIL 615 PM MDT

* AT 416 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  HEAVY RAIN FROM A THUNDERSTORM OVER THE TOWN OF HILDALE.

  RAINFALL ESTIMATES OF 1 TO 2 INCHES OF RAINFALL HAS OCCURRED OF    
  THE TOWN OF HILDALE AND THE HEADWATERS OF SHORT CREEK IN THE LAST  
  HOUR. IT IS EXPECTED THAT THIS RAINFALL WILL PRODUCE FLASH         
  FLOODING ALONG SHORT CREEK AND URBAN FLOODING IN THE TOWN OF       
  HILDALE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

&&

LAT...LON 3707 11297 3709 11290 3701 11288 3697 11299
      3698 11302 3699 11303

$$

MERRILL
2 follow-up statements
774 
WGUS75 KSLC 192327
FFSSLC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
527 PM MDT FRI JUL 19 2013

UTC025-053-200015-
/O.CON.KSLC.FF.W.0024.000000T0000Z-130720T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WASHINGTON UT-KANE UT-
527 PM MDT FRI JUL 19 2013

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 615 PM MDT FOR
SOUTHWESTERN KANE AND SOUTHEASTERN WASHINGTON COUNTIES...

AT 517 PM MDT...HEAVY RAINFALL FROM EARLIER THUNDERSTORMS BROUGHT 1 
TO 2 INCHES OF RAINFALL TO THE HILDALE/COLORADO CITY AREA. TRAINED 
SPOTTERS REPORTED FLOODING UP TO A FOOT DEEP IN THIS AREA AS A 
DIRECT RESULT FROM THIS RAINFALL. ADDITIONALLY...FLASH FLOODING OF 
THE SHORT CREEK AREA MAY STILL OCCUR AS MUCH OF THIS RAIN FELL OVER 
ITS HEADWATERS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

&&

LAT...LON 3707 11297 3709 11290 3701 11288 3700 11292
      3700 11303 3701 11301

$$

MERRILL
743 
WGUS75 KSLC 200014
FFSSLC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
614 PM MDT FRI JUL 19 2013

UTC025-053-200019-
/O.EXP.KSLC.FF.W.0024.000000T0000Z-130720T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WASHINGTON UT-KANE UT-
614 PM MDT FRI JUL 19 2013

...THE FLASH FLOOD WARNING WILL EXPIRE AT 615 PM MDT FOR THE TOWN OF 
HILDALE...

RUNOFF FROM EARLIER PRECIPITATION HAS DIMINISHED BUT REMAINS 
POSSIBLE INTO THIS EVENING ALONG SHORT CREEK. THIS SAID...ADDITIONAL 
FLASH FLOODING IS NOT ANTICIPATED. THEREFORE... THE FLASH FLOOD 
WARNING HAS BEEN ALLOWED TO EXPIRE. MONITOR NOAA WEATHER RADIO OR 
LOCAL TELEVISION OR RADIO FOR THE LATEST WEATHER INFORMATION.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

LAT...LON 3707 11297 3709 11290 3701 11288 3700 11292
      3700 11303 3701 11301

$$

MERRILL

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Jul 19, 3:23 PM MDT, 1 hour 1 minute earlier.

Area forecast discussion, Jul 19, 3:23 PM MDT, 1 hour 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
323 PM MDT FRI JUL 19 2013

.SYNOPSIS...LIGHT NORTHERLY FLOW WILL ALLOW THE DRYING TREND FROM
NORTH TO SOUTH TO CONTINUE THROUGH SUNDAY...WITH MOISTURE
BECOMING INCREASINGLY CONFINED TO FAR SOUTHERN UTAH THROUGH THE
WEEKEND. HIGH PRESSURE WILL STRENGTHEN OVER NEVADA KEEPING
TEMPERATURES WELL ABOVE NORMAL.

&&

.DISCUSSION...MID LEVEL RIDGE AXIS IS SITUATED OVER NEVADA THIS
AFTERNOON AND WILL REMAIN INTO THE WEEKEND. A LIGHT NORTH TO
NORTHEAST FLOW ALOFT AROUND THE HIGH WILL REMAIN ACROSS THE
FORECAST AREA. THIS FLOW CONTINUES TO ADVECT DRIER AIR INTO
NORTHERN UTAH. THIS DRY AIR WILL CONTINUE TO SPREAD SOUTH TONIGHT
AND SATURDAY. SIGNIFICANT MOISTURE REMAINS ACROSS CENTRAL AND
SOUTHERN UTAH WHERE WIDESPREAD SHOWERS AND THUNDERSTORMS CONTINUE
TO DEVELOP. LIKE YESTERDAY...THE NORTHERLY COMPONENT TO THE FLOW
WILL PUSH CONVECTION SOUTHWARD OFF THE HIGHER TERRAIN. THE
DOWNBASIN PROPAGATION WILL ENHANCE THE POTENTIAL FOR LOCALIZED
FLASH FLOODING OVER SOUTHERN UTAH ESPECIALLY OVER FLOOD PRONE
BASINS...BURN SCARS AND SLOT CANYONS. A FLASH FLOOD WATCH WAS
ISSUED AROUND NOON AS THE POTENTIAL EXISTS FOR FLASH FLOODING
ACROSS THE SOUTH THROUGH 900 PM THIS EVENING. A WARNING HAS BEEN
ISSUED FOR THE SLOT CANYONS OF ZION PARK THROUGH LATE AFTERNOON.

FIRE WEATHER CONCERNS WILL BEGIN AGAIN AS THE AIRMASS DRIES OUT
ESPECIALLY OVER THE NORTH. HOWEVER...NO EXTREME FIRE WEATHER
BEHAVIOR IS ANTICIPATED AT THIS TIME. SEE FIRE WEATHER
DISCUSSION BELOW.

DRIER AIR WILL CONTINUE TO WORK ITS WAY SOUTHWARD INTO CENTRAL
UTAH THIS EVENING...WHILE MOISTURE REMAINS IN PLACE ACROSS THE
SOUTH. CONVECTION WILL SLOWLY DISSIPATE IN THE DRIER AIR. HEAVY
RAIN WILL BE THE PRIMARY CONCERN WITH CONVECTION OVER THE SOUTH.
HAIL AND ERRATIC WINDS ARE NOT EXPECTED...ALTHOUGH A SMALL
CHANCE ALWAYS EXISTS WITH THUNDERSTORMS.

THE AIRMASS WILL CONTINUE TO DRY FROM NORTH TO SOUTH INTO
WEEKEND...WITH ANY REMAINING MOISTURE SETTLING NEAR THE UTAH-
ARIZONA BORDER REGION. THE RIDGE AXIS IS FORECAST TO ELONGATE IN
AN EAST-WEST FASHION OVER THE WEEKEND INTO EARLY NEXT WEEK. THIS
WILL KEEP ANY SIGNIFICANT MOISTURE SUPPRESSED TO THE SOUTH. A VERY
WARM AND DRY AIRMASS ACROSS THE MAJORITY OF THE FORECAST AREA WILL
REMAIN KEEPING TEMPERATURES WELL ABOVE NORMAL STATEWIDE.

LATEST MODELS SUGGEST THE RIDGE AXIS EVENTUALLY SHIFTS BACK TO
THE EAST SOMETIME MID-WEEK. IF AND WHEN THIS OCCURS...MOISTURE
WILL AGAIN WORK BACK INTO THE STATE FROM THE SOUTH OPENING UTAH TO
ANOTHER BOUT OF AFTERNOON AND EVENING THUNDERSTORMS.

&&

.AVIATION...THE SLC TERMINAL WILL SEE VFR CONDITIONS THROUGHOUT THE
REMAINDER OF THE EVENING WITH MOSTLY CLEAR SKIES. NORTHWEST WINDS
ARE EXPECTED TO SHIFT TO THE SOUTHEAST BETWEEN 03-04Z.

&&

.FIRE WEATHER...DRIER AIR OVER NORTHERN UTAH WILL CONTINUE TO SPREAD
SOUTHWARD THROUGH THE WEEKEND AS HIGH PRESSURE REMAINS CENTERED TO
OUR WEST WITH A PERSISTENT NORTHERLY FLOW OVER THE DISTRICT. SHOWERS
AND THUNDERSTORMS...SOME WITH HEAVY RAIN...WILL CONTINUE ACROSS THE
SOUTH INTO THIS EVENING. SHOWERS AND THUNDERSTORMS WILL BE CONFINED
TO FAR SOUTHERN UTAH SATURDAY AND THE FAR SOUTHWEST SUNDAY. WARM
TEMPERATURES AND LOWER HUMIDITY WILL ACCOMPANY THE DRIER AIR INTO
THE AREA. OUTSIDE OF THUNDERSTORMS...WINDS WILL BE GENERALLY LIGHT
AND TERRAIN DRIVEN OVER THE NEXT FEW DAYS ALTHOUGH AFTERNOON WEST
WINDS WILL PICK UP ACROSS THE FAR NORTHEAST. MOISTURE WILL PERSIST
OVER THE FAR SOUTHWEST THROUGH EARLY NEXT WEEK THEN START TO WORK
BACK NORTH BY MIDWEEK.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...FLASH FLOOD WATCH UNTIL 9 PM MDT THIS EVENING FOR
     UTZ013-019>021-517-518.

WY...NONE.
&&

PUBLIC/AVIATION...YOUNG
FIRE WEATHER......WILENSKY

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Jul 19, 5:41 AM MDT, 10 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
541 AM MDT FRI JUL 19 2013

UTZ001>016-019>021-517-518-WYZ021-201145-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
541 AM MDT FRI JUL 19 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS CAPABLE OF PRODUCING LOCALLY HEAVY
RAINFALL CAN BE EXPECTED ACROSS SOUTHERN UTAH THIS AFTERNOON AND
EVENING. ISOLATED FLASH FLOODING WILL BE POSSIBLE...PARTICULARLY
WITHIN SLOT CANYONS...NORMALLY DRY WASHES...AND NEAR RECENT BURN
SCARS.

DRIER AIR SPREADING INTO NORTHERN AND CENTRAL UTAH WILL KEEP THE
THREAT FOR THUNDERSTORMS ISOLATED...AND MAINLY CONFINED TO THE
HIGHER TERRAIN.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ISOLATED THUNDERSTORMS WILL REMAIN POSSIBLE ACROSS SOUTHERN UTAH
THROUGH THE WEEKEND...HOWEVER THE THREAT FOR HEAVY RAINFALL WILL
BE DIMINISHED AS DRIER AIR SPREADS INTO THE AREA.

STRENGTHENING HIGH PRESSURE WILL KEEP TEMPERATURES ABOVE NORMAL
THROUGH THE WEEKEND AND INTO EARLY NEXT WEEK ACROSS MUCH OF THE
OUTLOOK AREA...WITH TEMPERATURES NEAR OR ABOVE 100 DEGREES IN
MOST VALLEY LOCATIONS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR INFORMATION ON POTENTIAL TRAVEL IMPACTS VISIT...
HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 12:12 PM MDTFlash Flood WatchSLC9 hr
Jul 19, 2:16 PM MDTFlash Flood WarningSLCWashington3 hr

Nearby

Flash Flood Warnings in Utah, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.